BY DAVID WENNER
The infection raged inside Kate Hannon for days before anyone could figure out what was wrong.It turned out to be C. diff, a bacteria that lives in the intestines of many people but is usually held in check by "good" bacteria.
Hannon had been taking antibiotics for acne. That likely killed too much of the good bacteria, allowing the C. diff to take over.
"Within three days I was just running to the bathroom constantly," said Hannon, who wound up spending 10 days in Holy Spirit Hospital. "Nobody had ever seen a case like mine. It was insane."
The number of hospital patients with C. diff increased by 200 percent from 2000 to 2005, according to the Agency for Healthcare Research and Quality, a government agency.
In the northeastern United States, where the infection rate was the highest, 144 in 100,000 people came down with C. diff in 2005. Of the ones who were hospitalized, the death rate was 9.5 percent compared to a 2.1 percent overall death rate for hospital patients.
C. diff often causes diarrhea and sometimes leads to more severe gastrointestinal problems and blood poisoning. Two-thirds of the people who get it are elderly.
"It's a problem. It's becoming a more prevalent problem," said Dr. Joseph Torchia, medical director at Holy Spirit. It's less common among younger people. When they get it, it often follows use of an antibiotic.
Torchia said people often have it when they arrive at the hospital. It's also prevalent in nursing homes where, according to Torchia, studies have found up to 20 percent of residents carry C. diff.
Torchia attributes much of the increase in C. diff to the "overzealous" use of antibiotics.
People who are older and weakened by other illnesses are especially vulnerable. That's why it strikes so many nursing home residents and can so easily spread.
There's also a new strain of C. diff that produces more of the toxin that causes the damage, resulting in a more severe illness, Torchia said.
Hannon, 29, is a human resources manager who lives in Susquehanna Twp. Her bout with C. diff happened four years ago. Her diarrhea became so severe that her parents took her to the emergency room. But a test for C. diff was negative, and she returned home. By the next day she was passing what appeared to be blood. Her parents took her back to the hospital, and she was admitted. Two more tests for C. diff came back negative; she didn't test positive for another week.
Hannon was given antibiotics intravenously and recovered. She had lost 10 pounds. She said she feels the ordeal has made her more vulnerable to gastrointestinal ailments, such as bloating. Her doctor also has told her she's at higher risk of future C. diff infection, and she must be careful in her use of antibiotics. "You have to weigh the risk versus the benefit," she said.
Holy Spirit has devised policies aimed at controlling C. diff. Patients who arrive with diarrhea are tested for it. Those who have it are put in isolation rooms. Everyone who enters must wear gloves and gowns and then dispose of them. Caregivers wash carefully, and rooms are sanitized.
C. diff involves a spore that's hard to kill.
"They can live for weeks on surfaces," said Joann Gallagher, the infection-control manager at Holy Spirit.
BY DAVID WENNER